Hail, Foard
- When
- May 16, 6:45 PM CST
- Where
- Foard County, 0.9 mi NW of Crowell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.990, -99.730
Thunderstorms developed during the evening hours of the 16th along a residual outflow boundary near the Red River, producing scattered reports of severe wind and hail. Storms continued into the early morning hours of the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed during the evening hours of the 16th along a residual outflow boundary near the Red River, producing scattered reports of severe wind and hail. Storms continued into the early morning hours of the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 16, 5:39 PM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
639 PM CDT Sun May 16 2021
...New AVIATION...
.SHORT TERM...
(This evening through Monday)
Issued at 148 PM CDT Sun May 16 2021
Heavy rainfall associated with the northeastward-moving MCV has
decreased over central Oklahoma. Isolated shower and thunderstorm
development will continue through the afternoon over southwestern
and south-central Oklahoma, but with smaller coverage than
earlier. The extant flood watch for central and southern Oklahoma
will continue. Residual parts of storms that form on the NM dry
line today may make it as far as western Oklahoma with the
scenario of another MCV tomorrow morning just as likely. These
various convective initiators in the very humid air mass leads to
high pops tonight and through mid-day Monday.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 315 PM CDT Sun May 16 2021
The wet pattern continues into the extended period as a slow moving
trough inches closer and weakens through midweek. Several rounds of
convection and heavy rainfall are likely, but pinpointing exact
timing and location will be difficult and likely dependent on
previous day's convection. It appears a round of storms is likely to
develop across the TX panhandle Monday afternoon and track across
our area Monday night. The risk of severe storms will likely be
highest across southwestern OK and western north TX where
instability will be highest. Messy storm modes are expected owing to
relatively weak mid level flow and the fact that by the time
storms enter our area they are likely to have congealed into
clusters or line segments, perhaps with embedded supercell
structures. A risk for large hail and damaging winds will
accompany these storms, with perhaps a tornado or two possible,
again mainly across our southwestern counties. Flooding will
continue to be a concern as well with unseasonably high moisture
available. The above scenario is all contingent on sufficient
airmass recovery out west in the wake of the convection Monday
morning, so expect future changes to the forecast as the evolution
of tonight's convection becomes more clear.
By Tuesday the mid to upper flow becomes more meridional and PWATs
surge to 1.5 to near 2". This will likely lead to an increased
flood threat across portions of central, southern, and
southeastern OK where convection will either be ongoing or is
expected to develop and training storms are likely. As the main
upper wave approaches late Tuesday, renewed convective
development is also possible over western portions of the area.
By Wednesday it appears the axis of heaviest rainfall may shift just
to the south and east of our area into eastern OK and TX. However,
with the upper trough still lingering just to our west and plenty of
available moisture at least scattered showers and storms are
likely to continue through the day. The trough weakens and lifts
northward Thursday and Friday but our area still remains between a
larger trough over the western US and a ridge centered over the
eastern US. This will keep a moist airmass in place with chances
for showers and thunderstorms each day into next weekend, with the
highest chances across central and eastern portions of the area.
Ware
&&
.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Sun May 16 2021
Ongoing thunderstorms may impact KSPS over the next couple hours,
but there is a higher probability they remain just south of the
terminal. Elsewhere, expect low clouds with showers possible
overnight before a line of storms is expected to move west to east
across the area early Monday morning. Clouds will likely stick
around much of the day tomorrow but ceilings should raise to VFR
by late morning at most sites.
&&
.UPPER AIR...
Issued at 345 AM CDT Sun May 16 2021
An Upper Air flight is currently not planned today.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 62 77 63 73 / 70 50 80 80
Hobart OK 61 80 61 76 / 70 30 80 70
Wichita Falls TX 64 82 65 76 / 70 50 80 80
Gage OK 58 79 57 76 / 70 30 80 60
Ponca City OK 61 77 61 76 / 50 40 80 80
Durant OK 64 78 65 74 / 80 80 70 90
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Wednesday morning for OKZ019-020-022>032-
034>048-050>052.
TX...Flood Watch through Wednesday morning for TXZ085-086-088>090.
&&
SHORT TERM...09
LONG TERM....08
AVIATION...08Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 935 AM CDT Sun May 16 2021 OKZ004>048-050>052-TXZ083>090-171445- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 935 AM CDT Sun May 16 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Isolated severe thunderstorms are possible through the afternoon mainly across portions of southern and central Oklahoma and western north Texas. If a few storms do become severe, hail up to quarter size and wind gusts to 60 mph will be the primary threats. By mid to late evening, thunderstorms may move out of the Texas panhandle and into western and southwestern Oklahoma, and western north Texas. Damaging wind gusts up to 70 mph will be the main threat, although large hail is also possible. Storms will weaken but could still result in strong wind gusts well into the night as they move eastward toward central Oklahoma. .Heavy Rainfall... Localized flooding will be possible through tonight mainly across portions of central and southern Oklahoma. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorm chances will continue thru Saturday. Severe thunderstorm chances return early Monday evening to the western half of Oklahoma and western north Texas. Very large hail up to the size of baseballs, damaging winds exceeding 70 mph, and perhaps a tornado or two will be possible. Strong to severe thunderstorms will be possible Tuesday and Wednesday. Hail and gusty winds could accompany any of the stronger thunderstorms. .Heavy Rainfall... Flooding will be possible mainly along and south of Interstate 44 Monday thru at least Wednesday. Many locations across this region could receive over 3 inches of total rainfall by the end of the week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 1 WNW HENRIETTA 33.82N 98.21W
05/16/2021 CLAY TX TRAINED SPOTTER
POWER KNOCKED OUT BY WIND.
&&
MADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 1 WNW MARIETTA 33.94N 97.13W
05/16/2021 LOVE OK TRAINED SPOTTER
POWER KNOCKED OUT BY WIND. CORRECTS LOCATION
OF REPORT REFERENCING 1 WNW HENRIETTA.
&&
MADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG LEON 33.88N 97.43W
05/16/2021 LOVE OK EMERGENCY MNGR
MULTIPLE POWER POLES DOWN IN THE LEON AND
JIMSTOWN AREAS.
&&
MADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
709 PM CDT Sun May 16 2021
OKZ051-052-170045-
Marshall OK-Bryan OK-
709 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR southern Marshall and west
central Bryan Counties Until 745 PM CDT...
AT 705 PM CDT, a severe thunderstorm was located west of Lebanon,
moving southeast at 20 MPH. This storm is expected to stay west of
Lake Texoma, but will be close enough to increase the likelihood of
strong winds and lightning near the lake.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Locations impacted include...
Kingston, Mead, Woodville, Willis, Lake Texoma and Mcbride.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Texoma, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now. Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3387 9680 3387 9683 3385 9685 3387 9689
3389 9689 3407 9683 3403 9649 3383 9658
3385 9663 3389 9659 3390 9663 3392 9666
3391 9668 3385 9669 3383 9671 3383 9676
TIME...MOT...LOC 0005Z 300DEG 17KT 3397 9691
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG THACKERVILLE 33.79N 97.15W
05/16/2021 LOVE OK EMERGENCY MNGR
POWER POLES DOWN.
&&
MADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
742 PM CDT Sun May 16 2021
TXZ084-170115-
Foard TX-
742 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR central Foard County Until 815 PM
CDT...
AT 739 PM CDT, a strong thunderstorm was located near Crowell, moving
southeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Locations impacted include...
Crowell, Margaret and Copper Breaks State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3403 9990 3410 9978 3409 9976 3410 9975
3409 9973 3410 9971 3409 9969 3394 9954
3384 9979
TIME...MOT...LOC 0039Z 327DEG 13KT 3402 9977
11The Altus AFB radar (KFDR), 81 km away, was scanning. The volume nearest the first event began at 00:45 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961335, 961336, 961337, 961338, 961339, 961384, 961385.